Share Facebook
Crohn's Disease Forum » Parents of Kids with IBD » Bizarre incident, possible allergic reaction


07-24-2016, 05:33 PM   #1
kimmidwife
Forum Monitor
 
kimmidwife's Avatar
Bizarre incident, possible allergic reaction

Okay Gurus,
I wanted to see what your thoughts are on this,
my Caitlyn, my older daughter with Crohn's came running up to me this morning (I was still in bed as I had had a rough night not sleeping well) she was bright red from head to toe and crying that her body felt like it was on fire. I took her temperature (normal) and immediately gave her Benadryl and then she said she felt like her mouth was swelling up.
We called an ambulance who took us to the hospital. By the time we got to the hospital the redness had retreated to blotchy spots and by the time the nurse and Doctor finally came in to see us the Benadryl had cleared it up.
We cannot figure out what caused this. No new meds. No new foods. She had some Frosted Flakes about an hour before this happened. Nothing we can figure out.
We are so puzzled by this. Anyone heard of something like this?
__________________

Crohn's Dx'ed Sept 08
Allerg Imuran Sept 08
Fail Remicade Jan 09
Methotrex Oct 09-Aug 11
Pentasa stopped - nosebleeds
EENOct 31 - Nov 28th. Too hard!
Retried Remicade Dec 11
Stopped due 2 Anaphylactic Reaction
LDN Jan 2012-June 2014 Got My daughter back!
New secondary diagnosis: Gastroporesis Dec 2013
Lost remission June 2014
Started Entyvio April 2015. Decreased to every 4 weeks October 2015. Praying for remission.
07-24-2016, 06:57 PM   #2
my little penguin
Forum Monitor
 
Join Date: Apr 2012

My Support Groups:
Was the frosted flakes plain or with a "milk" ?
If so what milk ?
If she doesn't have an allergist please consult one ASAP
They can help you figure out if it was idiopathic anaphylaxis
Anaphylaxis to food /enviroment etc or if it was something else .
Add in it could have been something that was produced on the same line or facility as some other allergen
Keep the box
If there is milk or substitute milk keep the carton
Call her gp and ask for a referral
What did the er doc dx her as ???
__________________
DS - -Crohn's -Stelara
07-24-2016, 07:04 PM   #3
my little penguin
Forum Monitor
 
Join Date: Apr 2012

My Support Groups:
Also wasn't she seen for possible MCAS ?
Flushing from head to toe would be part of that
Did they rule out mastocystosis ?
07-24-2016, 08:14 PM   #4
CrohnsKidMom
Senior Member
 
CrohnsKidMom's Avatar
 
Join Date: Mar 2013
Location: (Canada), Nova Scotia

My Support Groups:
Are they going to send your daughter for allergy testing?
__________________
Son diagnosed with Crohn's March 2013, at age 8
07-24-2016, 08:22 PM   #5
kimmidwife
Forum Monitor
 
kimmidwife's Avatar
MLP,
We did see an allergist/immunologist who said the testing she did rules out mast cell disorder. It was the first thing I thought of. We are going to have to see if we can get back in with her. I will call her office tomorrow.
She did not have milk with her cereal. She doesn't like milk in her cereal just had some water with it. It was regular Frosted Flakes Kellogs.
I will save the box.
07-24-2016, 10:02 PM   #6
my little penguin
Forum Monitor
 
Join Date: Apr 2012

My Support Groups:
Call Kellogg's
Tell them she reacted and ask if any thing else was made on the same lines
Top eight allergens are the most common ones
They are only required to be listed on the label if the manufacturer intended for them to be put in the recipe
Top eight allergens are
Milk
Wheat
Soy ( which Frosted Flakes has a warning for )
Eggs
Fish
Tree nuts
Peanuts
And shellfish
Sesame isn't top eight but the most common after those
Fish /shellfish and tree nuts have the highest rate of developing these as adults
Milk and eggs tend to occur more infancy if they are going to show up
But you can be allergic to anything

Did they look in her mouth closely ( magnifying glass ?)
For Ds when he reacted and his tonigyt was tingly the doc could actually still see inflamed taste buds over twenty four hours later on his tongue ( reaction was to remicade )
Did she shower in the morning after eating ?
Temperature induced allergic reactions is common
Ds has cold induced urticaria
Was the water in her cereal colder than room temp ???
Ds used to break out occasionally in hives after a shower but they were minor
After he held a cold glass filled with ice next to his forearm playing video games then we knew ( hives where there was contact )

Is she still on steriods ?
It recently off them?
Long term steriods will keep her system from reacting
We had to wait weeks after steriod use to do anything for allergy testing
07-25-2016, 09:20 AM   #7
kimmidwife
Forum Monitor
 
kimmidwife's Avatar
She did not shower after eating. She has been off steroids since the end of May. We realized she did start a new brand of a b vitamin three days before. This one is supposed to be dye free and is a higher quality brand with less additives.
She is not taking any of her extra vitamins this morning. We are going to skip them for today and she will try it tomorrow and then we will monitor her.
07-25-2016, 09:23 AM   #8
kimmidwife
Forum Monitor
 
kimmidwife's Avatar
I looked up the new B she is taking and it has a warning that it contains Niacin which may cause a reaction. I am wondering if that was the cause.
Here is a link,
http://www.jarrow.com/product/57/B-Right
07-25-2016, 09:55 AM   #9
my little penguin
Forum Monitor
 
Join Date: Apr 2012

My Support Groups:
You need to call her allergist and explain the situation
Please do not give her any meds or food that you think is suspicious without having her seen in the clinic by the allergist
"Trying" the food or med again can be dangerous .
Past reactions are not predictive of future reactions which is why even food my sons allergist feels is likely safe for him to eat but he has had past reactions to are not done in the office but only in the clinic at the hospital where life saving measures are close at hand

This with multiple epi pens at home so..,

Trying something just to see is not a good idea at all.
Benadryl is not a life saving med it does not slow a reaction and is only for comfort ( think stewardess on the plane in a crash ) The epi pen is the pilot .
Only if given early enough will is increase the chances of survival but not even then

I am not trying to scare you but since she had mouth symptoms last time
Throats can close quickly and by time 911 gets there it won't help

It could be any of the binders in the new med as well
07-25-2016, 11:15 PM   #10
Farmwife
Forum Monitor
 
Farmwife's Avatar
 
Join Date: Apr 2012
Location: Michigan

My Support Groups:
Also remember you can get new allergies at any age.
I myself never had them as a child but in my 20's I became ana to milk. Now on have chronic hives that I still have no idea what's causing it. Bandaid glue now makes my skin blister and so on.
I have to take 3 allergy meds a day just to make it better.
__________________
I'm mom to............... Little Farm Girl 8 yr old
Ibd (microscopic)
(12/28/12),
dx Juvenile Arthritis
(12/13/13)
dx Erthema Nodosum
(8/13/14)
Bladder and Bowel Dysfunction
(10/14/13)
Ehlers-Danlos Syndrome dx (1/26/17)
Remicade started on (9/8/14)Every 4 wks
Azathroprine started on 10/9/15
EN/EEN- since (1/12/13)
Past Meds- LDN, Humira, Pred, MTX, Sulfasalazine
07-27-2016, 09:15 AM   #11
CrohnsKidMom
Senior Member
 
CrohnsKidMom's Avatar
 
Join Date: Mar 2013
Location: (Canada), Nova Scotia

My Support Groups:
Kim, how is your daughter doing now?
07-27-2016, 11:32 AM   #12
kimmidwife
Forum Monitor
 
kimmidwife's Avatar
She is fine thanks for asking. We spoke with the allergist who doesn't think it was from the vitamin B. She said that dose of niacin is pretty small to cause the flushing. She has taken the B twice since Sunday and was fine both times.
We dropped her off where she is going to be working at a camp for the next few weeks and I am nervous but hopefully she will be okay. The head of the camp is someone my husband grew up with and his two daughters were diagnosed with Crohn's a year and a half ago. He came out to meet us and take Caitlyn into camp And said he will keep an eye on her.
He knows about the reaction and they have a full medical team there.
07-27-2016, 07:08 PM   #13
xmdmom
Senior Member
 
Join Date: Jun 2012
Location: New York

My Support Groups:
Did the incident happen soon after taking the vitamins? Your description made me wonder about Niacin flushing. It might be possible that one vitamin pill had a higher quantity of niacin than the others in the same bottle.
07-28-2016, 08:57 PM   #14
kimmidwife
Forum Monitor
 
kimmidwife's Avatar
I guess it is possible that one pill had a higher amount of niacin in it.
I just do t know
Reply

Crohn's Disease Forum » Parents of Kids with IBD » Bizarre incident, possible allergic reaction
Thread Tools


All times are GMT -5. The time now is 04:16 PM.
Copyright 2006-2017 Crohnsforum.com